How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Loretta Your Own Question
Dr. Loretta
Dr. Loretta, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 28116
Experience:  25 years of experience in surgery and internal medicine.
16881297
Type Your Dog Veterinary Question Here...
Dr. Loretta is online now
A new question is answered every 9 seconds

Our DAL has been on phenobartal 64 mg since 2008. He has had

Customer Question

our DAL has been on phenobartal 64 mg since 2008. He has had seizures almost every 30 days till Oct. 2015 when his sister who also had seizures regualry died. Since then he has not had ANY seizures at all. He still is on pheno 6 x a day as before. Around March 20, 2016 all of a sudden from 1 day to another he completely stopped eating, had difficulty getting up and walking. The vet put him on Zeniquin 100 mg for 7 days 1 pill a day. He got better after 4 days but when stopped he started showing symptons again. He got better on the 2 - 7 day rounds of Zenequin. This time ongoing downhill again. No appetite, the vet started him on Cephalexin 500 mg 2 x a day. It has not worked, and he has gotten worse. Not eating and having difficulty walking. His ALT use to be below 100 all these years. In July 2015 it went to 145, in December 2015 went to 206, and last week it was 261. We reduced the pheno from 6 x a day to 5 x a day on April 1st.Were afraid to decrease even to 4 x a day because him having a seizure, that would probalby kill him. Please advise, What caused him to go down so fast? Is ALT of 261 really dangerous? How can we reduce it? We have a copy of his latest blood report. His ALKP is 576 from 492 and TBIL is 1.2 mig. Please advise. Thank you.
Submitted: 7 months ago.
Category: Dog Veterinary
Expert:  Dr. Loretta replied 7 months ago.
Good Morning and welcome! I am Dr. Loretta, a licensed veterinarian and I am happy to answer your question. The phenobarbitol is very hard on the liver, as you know and this increase is most likely due to this constant amount of medication. Since the seizures have stopped, it is wise to decrease the amount or possibly go to another anti seizure medication such as Pottasium Bromide that will not affect the liver but will have anti seizure properties. The difficulty walking may be due to arthritis or it could be due to an interference with the nerve supply caused by the declining liver function and this must be considered and treated with a prescription diet such as Science Diet LD, DEnosyl which acts to provide liver support and Milk Thistle known to help liver disease. Ask your vet about these medications and talk about changing to another anti seizure medication. I worry very much that the liver enzymes are increasing and this will cause anorexia. The increasing Alk Phos just tells us that this is becoming more serious with the liver. It may be time to have the liver Ultrasounded to be sure there are not lesions present that could cause these alterations. Does that make sense to you? Please let me know if you have ANY other questions. My goal is to give you 100% satisfaction and if you are not yet satisfied, please REPLY so I can clarify for you. Sincerely, ***** *****